Although it is probably possible to overdose on clindamycin, it is not known what to expect as a result. It appears that an overdose is not particularly toxic to humans. However, it might cause dangerously low blood pressure or cardiac arrest. Treatment for people who take too much clindamycin may include administering certain medications, "pumping the stomach," or providing supportive care.
Can You Take Too Much Clindamycin?
Clindamycin is a prescription antibiotic. It is probably possible to overdose on clindamycin, although it is not clear exactly what to expect from an overdose. The specific effects would likely vary, depending on a number of factors, including the clindamycin dosage, the particular form of the medication, and whether it was taken with any other medications or substances.
Seek immediate medical attention if you or someone else may have intentionally or accidentally taken too much clindamycin.
Effects of an Overdose With Clindamycin
In rats and mice, clindamycin overdoses were lethal. In the mice, seizures were seen. It does appear, however, that overdoses are not particularly toxic to humans. It should be noted that an overdose of lincomycin, a similar antibiotic, has caused cardiac arrest. When clindamycin is administered intravenously (by IV), it can cause dangerously low blood pressure or cardiac arrest if it is given too quickly. It is unknown if similar problems are also possible in the case of an overdose.
Treatment for a Clindamycin Overdose
If the overdose was taken by mouth, a healthcare provider may "pump the stomach" or administer certain medications to absorb the medication in the digestive tract, although this is not always necessary. Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the clindamycin overdose.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click